'Bad syrup' kills Nigerian babies
Nigeria's food and drug agency says that 25 children aged between three months and four years have died after taking a contaminated teething syrup.
The National Agency for Food, Drug Administration and Control said it had shut down the Lagos-based manufacturer, Barewa Pharmaceuticals.
It said the syrup, called My Pikin, had been tainted with diethylene glycol.
The substance, used in engine coolant and anti-freeze, triggered kidney failure in the children, it said.
The children died at three hospitals in Lagos, Ibadan and Zaria.
At least 10 other children are reported to have been brought to hospital.
The NAFDAC said symptoms among the children who had taken the syrup included diarrhoea, vomiting, fever and convulsions, and that they had not been able to pass urine for several days.
The agency said it had first received reports of possible contamination on 19 November and had begun to confiscate the syrup two days later.
"NAFDAC officers nationwide have been directed to mop up all batches of the offending drug from circulation," the agency's head, Dora Akunyili, was quoted as saying.
She also appealed to mothers to stop using the medicine on their children.